Translator Disclaimer
1 July 2007 POLYMORPHIC INDIAN RICEGRASS POPULATIONS RESULT FROM OVERLAPPING WAVES OF MIGRATION
Author Affiliations +
Abstract

Indian ricegrass (Achnatherum hymenoides [Roem. & Schult.] Barkworth) is a rangeland species native to western North America with populations that may exhibit distinct seed-size morphs borne on separate plants. These morphs are often associated with very different levels of seed dormancy. We compared RAPD profiles of the relatively infrequent and highly dormant jumbo seed morph to its more germinable small or large (non-jumbo) companion seed morphs collected from 9 sites where they were sympatric. Jumbo seed accessions from 9 additional sites that did not exhibit seed polymorphism were included to better sample this seed morph across the species' range. Sympatric seed morphs were consistently distinguishable by their RAPD profiles, and sympatric seed morphs were no more likely to cluster together than nonsympatric seed morphs. The ability of sympatric seed morphs to maintain their genetic identity is compatible with the hypothesis of a predominately autogamous breeding system. Furthermore, these data support the hypothesis that local polymorphic populations result from overlapping waves of migration with distinct geographical origins. The jumbo seed morphs exhibited moderate correlation between genetic distance and geographic distance, but the non-jumbo seed morphs exhibited no such correlation. Jumbo seed morphs that were collected at or east of the Continental Divide in New Mexico and Colorado are more genetically homogeneous than those west of the Continental Divide, and non-jumbo seed morphs from the east are more genetically variable than jumbo seed morphs from the same locations. This suggests that gene flow eastward across the Rocky Mountains has been more frequent for the non-jumbo seed morphs than for the jumbo seed morphs.

T. A. Jones, M. G. Redinbaugh, S. R. Larson, Y. Zhang, and B. D. Dow "POLYMORPHIC INDIAN RICEGRASS POPULATIONS RESULT FROM OVERLAPPING WAVES OF MIGRATION," Western North American Naturalist 67(3), 338-346, (1 July 2007). https://doi.org/10.3398/1527-0904(2007)67[338:PIRPRF]2.0.CO;2
Received: 21 October 2005; Accepted: 1 September 2006; Published: 1 July 2007
JOURNAL ARTICLE
9 PAGES


SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top